Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Flagstaff, AZ

July 25, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 25, 2013, 11:29 AM MST for Coconino County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2013, 11:29 AM MST (18:29 UTC)
Expired
Jul 25, 2013, 12:00 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:22 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 25, 9:22 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
922 AM MST THU JUL 25 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
PRODUCING DAILY SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND LOCALIZED
FLOODING WILL CONTINUE TO BE THE MAIN THREAT OVER THE NEXT COUPLE OF
DAYS.

&&

.DISCUSSION...A SLIGHTLY MORE PRONOUNCED AREA OF HIGH PRESSURE IS
CENTERED OVER SOUTHERN NV/NORTHWEST AZ THIS MORNING AND HAS RESULTED
IN A MORE NORTHERLY FLOW ACROSS THE FORECAST AREA. SHOWERS AND
STORMS MOVED SOUTHWEST ACROSS THE AREA OVERNIGHT AND HELPED
REPLENISH ATMOSPHERIC MOISTURE PROFILES. STILL PLENTY OF INSTABILITY
TO FUEL SCATTERED SHOWERS AND STORMS TODAY...INITIALLY FORMING OVER
THE HIGH TERRAIN AND LIKELY DRIFTING SOUTHWARD TO AREAS SOUTH OF THE
RIM THIS AFTERNOON AND EVENING. AREAS FROM PAYSON TO WINDOW ROCK
EASTWARD MAY SEE A LATER START DUE TO THICKER MORNING CLOUD COVER.
THOUGH STILL EXPECTING LOCALLY HEAVY RAIN TO BE THE MAIN
CONCERN...SLIGHTLY BETTER STEERING FLOW OF 8-10KTS WILL HELP TO KEEP
THINGS MOVING. ISOLATED FLOODING STILL REMAINS
POSSIBLE...ESPECIALLY IN AREAS OF RECENTLY SATURATED SOILS AND FIRE
SCARS.

THE HIGH SLIDES OVER AZ FRIDAY WITH LITTLE CHANGE IN THE MOISTURE OR
STABILITY PROFILES LEADING TO ANOTHER ROUND OF SCATTERED STORM
ACTIVITY.

BY SATURDAY...HIGH PRESSURE CONSOLIDATES AND IS CENTERED OVER THE
AZ/NM BORDER REGION AND WILL ALLOW A MOIST SOUTHERLY FLOW TO DEVELOP
ACROSS AZ...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT THUNDERSTORMS TO DEVELOP
FROM KGCN-KFLG-JUST SOUTH OF KSJN PRIOR TO 19Z. STORMS SHOULD MOVE
SW EVENTUALLY IMPACTING KSEZ AND KPRC. EXPECT LESSER STORM CHANCES
AT KINW AND KPGA CLOSER TO 23-00Z. MVFR/IFR VISIBILITY WILL BE
POSSIBLE IN HEAVY RAIN WITH ANY STORM. STORM COVERAGE IS EXPECTED TO
DIMINISH AFTER 03-04Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
OVER NORTHERN ARIZONA. MOST SHOWERS AND THUNDERSTORMS WILL BE IN
THE AFTERNOON AND EARLY EVENING HOURS. HEAVY RAIN AND LIGHTNING WILL
BE THE MAIN THREATS TO OPERATIONS...ESPECIALLY ALONG AND SOUTH OF
THE MOGOLLON RIM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
AN INCH OF RAIN IN UNDER ONE HOUR.

SATURDAY THROUGH MONDAY...DAILY SHOWERS AND THUNDERSTORMS WILL
CONTINUE.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/DB
AVIATION.......AT
FIRE WEATHER...AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 25, 4:00 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST THU JUL 25 2013

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH A
POSSIBILITY OF LOCALIZED FLASH FLOODING. DUE TO RECENT HEAVY AND
PERSISTENT RAINS...PORTIONS OF THE WESTERN MOGOLLON RIM...AS WELL AS
RECENTLY BURNED AREAS...ARE THE MOST SUSCEPTIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY. THE THREAT FOR FLOODING WILL CONTINUE...DUE
TO FREQUENT AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 25, 11:26 AM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1126 AM MST THU JUL 25 2013

AZZ015-251900-
COCONINO AZ-
1126 AM MST THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL NOON MST

AT 1121 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AND JUST WEST OF FLAGSTAFF MALL.  THIS
STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS WERE LOCATED
FROM FORT VALLEY SOUTH TO INTERSTATE 40 NEAR MILE POST 191.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   EAST SIDE OF FLAGSTAFF...
   FORT VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3514 11178 3534 11179 3530 11156 3515 11156
TIME...MOT...LOC 1824Z 090DEG 0KT 3523 11161

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:32 PM MSTSpecial Weather StatementFGZ28 min
Jul 24, 9:32 PM MSTAreal Flood AdvisoryFGZYavapai4 hr
Jul 25, 12:52 AM MSTAreal Flood AdvisoryFGZCoconino113 min
Jul 25, 3:44 AM MSTAreal Flood AdvisoryFGZGila2 hr
Jul 25, 11:26 AM MSTSpecial Weather StatementFGZ34 min
Jul 25, 11:43 AM MSTAreal Flood AdvisoryFGZCoconino92 min
Jul 25, 12:07 PM MSTFlash Flood WarningFGZCoconino113 min
Jul 25, 12:38 PM MSTSpecial Weather StatementFGZ22 min
Jul 25, 1:17 PM MSTSpecial Weather StatementFGZ28 min
Jul 25, 1:22 PM MSTAreal Flood AdvisoryFGZCoconino83 min
Jul 25, 1:49 PM MSTAreal Flood AdvisoryFGZYavapai86 min
Jul 25, 2:08 PM MSTSpecial Weather StatementFGZApache37 min
Jul 25, 2:18 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai27 min
Jul 25, 2:49 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai116 min
Jul 25, 3:03 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 25, 3:32 PM MSTSpecial Weather StatementFGZYavapai43 min
Jul 25, 3:46 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jul 25, 4:01 PM MSTAreal Flood AdvisoryFGZYavapai89 min
Jul 25, 4:10 PM MSTSpecial Weather StatementFGZ35 min
Jul 25, 4:24 PM MSTAreal Flood AdvisoryFGZNavajo81 min
Jul 25, 4:43 PM MSTAreal Flood AdvisoryFGZYavapai92 min
Jul 25, 4:44 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 25, 4:53 PM MSTSevere Thunderstorm WarningFGZNavajo37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.